Isotretinoin Use and Subsequent Depression and Suicide
- Peter R. HullAffiliated withDepartment of Medicine, Division of Dermatology, University of Saskatchewan Email author
- , Carl D’ArcyAffiliated withDepartment of Psychiatry, Applied Research, College of Medicine, University of Saskatchewan
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
The growing number of reported cases of depression and suicide associated with isotretinoin (a retinoid receptor agonist) use in patients with acne has prompted concern among dermatologists, patients, and their relatives and has triggered new warnings from regulators including depression-related, patient-informed consent forms. In establishing a cause-effect relationship, it is useful to judiciously consider whether there is an association, what is the nature of that association, if there is a plausible biological mechanism of action, the validity and reliability of measures used and the strength of study designs. Hoffmann-La Roche estimates that by April 2001 approximately 12 million patients worldwide have used isotretinoin, with 5 million patients in the US.
A MEDLINE search between January 1966 and May 14 2003 of the published medical literature found 24 documented cases of isotretinoin-associated depression, with 3 suicides. One additional patient committed suicide during the fourth month of isotretinoin treatment and 3 further patients attempted suicide by taking an overdose of isotretinoin. The US FDA’s Adverse Event Reporting System (AERS) contains almost 23 000 reports for isotretinoin from its approval in 1982 to December 2002. As of November 30, 2002, AERS contained 3104 reports (US and foreign) with at least one reported psychiatric event. The FDA is aware of 173 reports of suicide (both US and foreign) in association with isotretinoin. Reports of positive dechallenge and rechallenge present a strong signal pointing to an association between isotretinoin and depression. A Hoffmann-La Roche sponsored epidemiological study failed to find any evidence of an association between isotretinoin and depression or suicide. However, the design of the study was flawed and the evidence was deemed inconclusive. Further studies using strong study designs, reliable and valid measures, and adequate sample sizes may bring us closer to the answer.
The evidence suggesting a relationship between isotretinoin and depression needs to be weighed against the increasing prevalence of depression among adolescents and young adults and the psychological impact of acne. The literature contains credible evidence that isotretinoin treatment may reduce the psychosocial impact of acne in some patients. At the present time, there is no known pharmacological mechanism that would account for psychiatric symptomatology as a result of isotretinoin treatment; however, retinoid receptors are widely distributed in the brain and more research is needed to ascertain whether they have a role in depression.
In the meantime, for the practitioner, the obvious benefit of isotretinoin in treating acne should encourage continued use. However, patients and their relatives must be informed and depressive symptoms should be actively assessed at each visit and, if necessary, referral to a psychiatrist, antidepressant therapy or discontinuation of isotretinoin should be considered.
- Isotretinoin Use and Subsequent Depression and Suicide
American Journal of Clinical Dermatology
Volume 4, Issue 7 , pp 493-505
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Department of Medicine, Division of Dermatology, University of Saskatchewan, Saskatoon, Saskatchewan, Canada
- 2. Department of Psychiatry, Applied Research, College of Medicine, University of Saskatchewan, Saskatoon, Saskatchewan, Canada